Alert archive / Texas / Areal Flood Warnings in 2021

Areal Flood Warning 7, NWS Lake Charles, LA

May 17, 2021Newton County, Texas

NWS Lake Charles, LA issued this areal flood warning at May 17, 2021, 9:54 AM CDT for Newton County, Texas. It was in force for 72 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 17, 2021, 9:54 AM CDT (14:54 UTC)
Expired
May 20, 2021, 9:45 AM CDT
In force
72 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

County Newton County, TX

The radar

The Ft Polk radar (KPOE), 87 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2021-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 626 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2021-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
626 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
314 m²/s²
Significant tornado parameter
0.7
Supercell composite
10.3

Open this sounding in Storm Lab

The text

As transmitted.

041 
WGUS44 KLCH 171454
FLWLCH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lake Charles LA
954 AM CDT Mon May 17 2021

TXC351-191445-
/O.NEW.KLCH.FA.W.0007.210517T1454Z-210519T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
954 AM CDT Mon May 17 2021

The National Weather Service in Lake Charles has issued a

* Flood Warning for...
  West Central Newton County in southeastern Texas...

* Until 945 AM CDT Wednesday.

* At 954 AM CDT, Doppler radar indicated heavy rain due to Heavy 
  Rainfall. Flooding is already occurring in the warned area. 
  Between 1 and 4 inches of rain have fallen.

* Moderate flooding of around 17 feet is expected.

Some locations that will experience flooding include...
  Newton.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3088 9380 3087 9382 3079 9380 3068 9379
      3067 9376 3071 9375 3081 9377

$$

Brazzell
3 follow-up statements
767 
WGUS84 KLCH 172322
FLSLCH

Flood Statement
National Weather Service Lake Charles LA
622 PM CDT Mon May 17 2021

TXC351-191445-
/O.CON.KLCH.FA.W.0007.000000T0000Z-210519T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
622 PM CDT Mon May 17 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT WEDNESDAY FOR 
WEST CENTRAL NEWTON COUNTY...

At 622 PM CDT, Gage reports indicate that flooding is rising fast on 
Big Cow Creek and that it will get around 17.5 feet tonight and FM 
4012 is expected to flood if not already.

Some locations that will experience flooding include...
  Newton.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3088 9380 3087 9382 3079 9380 3068 9379
      3067 9376 3071 9375 3081 9377

$$

Brazzell
169 
WGUS84 KLCH 182038
FLSLCH

Flood Statement
National Weather Service Lake Charles LA
338 PM CDT Tue May 18 2021

TXC351-191445-
/O.CON.KLCH.FA.W.0007.000000T0000Z-210519T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
338 PM CDT Tue May 18 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 945 AM CDT WEDNESDAY FOR 
WEST CENTRAL NEWTON COUNTY...

At 338 PM CDT, Gage reports indicate that the creek is falling 
currently but will likely rise again tomorrow morning.

Some locations that will experience flooding include...
  Newton.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3088 9380 3087 9382 3079 9380 3068 9379
      3067 9376 3071 9375 3081 9377

$$

Brazzell
984 
WGUS44 KLCH 191415
FLWLCH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Lake Charles LA
915 AM CDT Wed May 19 2021

TXC351-201445-
/O.EXT.KLCH.FA.W.0007.000000T0000Z-210520T1445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Newton TX-
915 AM CDT Wed May 19 2021

The National Weather Service in Lake Charles has extended the

* Flood Warning for...
  West Central Newton County in southeastern Texas...

* Until 945 AM CDT Thursday.

* At 915 AM CDT, Gage reports indicate that the creek is falling 
  currently but will likely remain above flood stage through at 
  least tomorrow.

Some locations that will experience flooding include...
  Newton.

Flooding is occurring along the Big Cow Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Warning means that flooding is imminent or occurring. All 
interested parties should take necessary precautions immediately.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, country roads, farmland, and other low lying 
spots.

&&

LAT...LON 3088 9380 3087 9382 3079 9380 3068 9379
      3067 9376 3071 9375 3081 9377

$$

Brazzell

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this areal flood warning went out at May 17, 6:33 AM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 17, 6:33 AM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
633 AM CDT Mon May 17 2021

.DISCUSSION...
For the 17/12Z TAF Issuance.

&&

.AVIATION...
Moisture convergence and favorable upper level conditions will
allow for clusters of showers and thunderstorms to develop through
the day today. MVFR/IFR conditions with gusty winds will be
possible with the convection. A little bit of a break by 18/00Z
with VFR conditions. Then the potential for MVFR ceilings and
shower development overnight.

Rua

&&

.PREV DISCUSSION... /issued 448 AM CDT Mon May 17 2021/

SYNOPSIS...
A wet and active period through mid week with the possibility of
heavy rainfall along with strong storms.

Excessive Rainfall...with coordination from WPC...
Through Tonight...Slight (level 2 out of 4) Risk.
Tuesday and Tuesday Night...Slight (level 2 out of 4) Risk.
Wednesday and Wednesday Night...Moderate (level 3 out of 4) Risk
for Southeast Texas and Slight into Southwest Louisiana.

No Flash Flood Watch is in effect at this time. Will monitor how
much rain falls today. However, usually it is suggested that when
a Moderate Risk is in effect that a Flash Flood Watch be issued.
So if trends continue, there is the potential for a Flash Flood
Watch to be issued before the Moderate Risk goes into effect on
Wednesday.

Severe Weather...
Today...Marginal (level 1 out of 5) Risk, mainly for rotating
cells offshore moving into the coast with large hail, damaging
winds, and some tornadic potential.
Tuesday and Wednesday...Marginal (level 1 out of 5) Risk, for
mainly damaging wind gusts and large hail.

Rua

SHORT TERM (Through Tuesday Night)...
A very moist airmass will be in place with PWAT values over 1.75
inches, over the 90th percentile from SPC climo for this time of
year, and nearing 2 inches. Good southeast inflow will keep
elevated moisture values in place.

An upper level trough will remain west of the forecast area, with
a series of disturbances pushing out from it that will initiate
occasional widespread showers and thunderstorms.

With the high moisture content, strong convection will have high
precipitation efficiency with high rainfall rates. Therefore,
there will be a hazard for heavy rainfall with a potential for
flash flooding. With each round, antecedent conditions will
become more saturated and the potential for flooding will
increase.

Will also have to watch this morning for rotating supercell like
features moving onshore as they could produce strong winds, large
hail, and a quick spin up waterspout/tornado.

Rua

LONG TERM (Wednesday through Monday)...
A stationary front will linger to our south mid-week with an inflow
of moisture from the Gulf of Mexico. WPC has significant rainfall
accumulations expected Wednesday for western parts of our area.
However, the GFS, HREF, and ECMWF do not agree with less
precipitation expected. This forecast will align with WPC due to the
expected inflow of moisture from the Gulf of Mexico. Rain chances
will persist into Friday, especially for western parts of our area.

A marginal risk of severe weather may be possible later in the week.
However, it appears much of the precipitation expected through
Friday will not be severe. Shear will be expected to be low during
the week.

The stationary front will eventually start moving out of our area
Friday into Saturday with skies expected to clear out over the
weekend with an area of high pressure moving southward into the
Southeast U.S.

55

MARINE...
Pressure gradient will remain rather tight across the northwest
Gulf of Mexico through mid week as a high pressure will remain
over the southeast US coast and a lower pressure will be located
east of the Rockies. This will allow for moderate to occasional
strong southeast to south winds with building rough seas. Small
Craft Exercise Caution will be headlined through at-least Tuesday,
with the possibility of it being upgraded to a Small Craft
Advisory for Tuesday afternoon into Tuesday night.

The long duration and fetch of the southeast flow will allow tide
levels to become elevated and this will be monitored for the
possibility of a coastal flood advisory as we get into Tuesday
and Wednesday.

Rua

HYDROLOGY...
The potential for flooding will increase over the next few days as
antecedent conditions become more conducive for run-off issues,
along with elevated southeast flow along the coast not allowing
for proper drainage of the main stem river system, to go along
with potential releases from local dam structures.

QPF through Thursday show rainfall amounts averaging 3 to 5 inches
across the entire forecast area, with some locations in southeast
Texas averaging 5 to 9 inches.

Probabilistic QPF data shows a 20 to 40 percent chance of greater
than 4 inches for southwest Louisiana through Thursday, with a 50
to 70 percent chance of greater than 4 inches for southeast
Texas. Meanwhile, this data also shows a 5 percent chance of
greater than 8 inches for southeast Texas through Thursday.

Please monitor the latest river flood forecasts and statements.

Rua

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  80  69  82  69 /  80  40  80  40
LCH  81  71  83  73 /  80  20  70  40
LFT  81  70  83  71 /  70  40  70  30
BPT  81  73  83  73 /  70  30  70  50

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...None.
TX...None.
GM...Small Craft Exercise Caution through Tuesday evening for GMZ450-
     452-455-470-472-475.

&&
Hazardous weather outlook, May 17, 5:07 AM CDT, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
507 AM CDT Mon May 17 2021

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-181100-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron-
Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton-
Southern Jasper-Southern Newton-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for central Louisiana, south
central Louisiana, southwest Louisiana, west central Louisiana and
southeast Texas.

.DAY ONE...Today and tonight.

There is the potential for heavy rainfall and strong to severe
thunderstorms. The Risk levels are as follows...
Slight Risk (Level 2 out of 4) for Excessive Rainfall.
Marginal Risk (Level 1 out of 5) for Severe Weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The potential for heavy rainfall and strong to severe thunderstorms
will continue through Thursday. The Risk levels are as follows...
Tuesday...Slight Risk for Excessive Rainfall.
Marginal Risk for Severe Weather.

Wednesday...Moderate Risk (Level 3 out of 4) for Excessive Rainfall
for southeast Texas, Slight Risk for southwest Louisiana.
Marginal Risk for Severe Weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ430-432-435-450-452-455-470-472-475-181100-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City LA
out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
507 AM CDT Mon May 17 2021

This Hazardous Weather Outlook is for the Gulf of Mexico and the
coastal lakes and bays of the Gulf of Mexico.

.DAY ONE...Today and tonight.

Moderate southeast flow with breezy winds and rough seas. Small craft
should exercise caution.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Moderate to strong southeast flow and rough seas will persist
through mid week with the possibility of small craft advisory
conditions. Also, tides will be elevated with some potential for
a coastal flood advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 17, 3:56 AM CDT, 5 hours 58 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
356 AM CDT Mon May 17 2021

TXZ180-201-215-216-259>262-170945-
Orange TX-Jefferson TX-Hardin TX-Southern Newton TX-
Northern Newton TX-Northern Jasper TX-Southern Jasper TX-Tyler TX-
356 AM CDT Mon May 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JEFFERSON...
SOUTHEASTERN TYLER...SOUTHWESTERN NEWTON...NORTHEASTERN HARDIN...
ORANGE AND SOUTHEASTERN JASPER COUNTIES UNTIL 445 AM CDT...

At 356 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fred to near Beaumont. Movement was east
at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Beaumont, Orange, Nederland, Lumberton, Vidor, Bridge City, Silsbee,
West Orange, Kirbyville, Deweyville, Evadale, Call, Fred,
Mauriceville, Buna, Rose City, Pine Forest, Lakeview, Weiss Bluff and
Gist.

LAT...LON 3074 9369 3059 9370 3058 9373 3054 9374
      3051 9371 3050 9372 3043 9371 3039 9376
      3036 9375 3034 9376 3030 9374 3029 9372
      3003 9374 2999 9418 3062 9420
TIME...MOT...LOC 0856Z 260DEG 8KT 3056 9413 3007 9411

Erickson
Local storm report, May 17, 5:43 AM CDT, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
543 AM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 AM     FLOOD            1 SE VIDOR              30.12N 93.99W
05/17/2021                   ORANGE             TX   TRAINED SPOTTER

            WATER OVER CHERRY ROAD IN VIDOR, TX.

&&

ADONATO
Special weather statement, May 17, 9:04 AM CDT, 50 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
904 AM CDT Mon May 17 2021

LAZ030-031-171445-
Allen LA-Beauregard LA-
904 AM CDT Mon May 17 2021

...SPECIAL WEATHER STATEMENT...

At 903 AM CDT, Doppler radar was tracking a strong thunderstorm near
Gillis, or near Ragley, moving northeast at 20 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Reeves and Ragley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3068 9313 3048 9295 3042 9311 3042 9313
      3041 9313 3040 9317 3040 9333 3044 9339
      3046 9338 3048 9339
TIME...MOT...LOC 1403Z 231DEG 16KT 3042 9328

Warthen

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 3:44 AM CDTSevere Thunderstorm WarningLCHJefferson61 min
May 17, 3:56 AM CDTSpecial Weather StatementLCHOrange49 min
May 17, 4:22 AM CDTSevere Thunderstorm WarningLCHJefferson53 min
May 17, 5:28 AM CDTTornado WarningLCHNewton32 min
May 17, 9:34 AM CDTFlash Flood Warning Considerable damage threatLCHJasper, Newton5 hr
May 17, 9:37 AM CDTFlash Flood Warning Considerable damage threatLCHHardin, Jasper, Newton5 hr
May 17, 9:40 AM CDTFlash Flood WarningLCHJefferson, Orange5 hr
May 17, 10:32 AM CDTRiver Flood WarningLCHJasper, Tyler32 days
May 17, 11:21 AM CDTFlash Flood WatchLCHHardin, Jasper, Newton, Tyler5 days
May 17, 11:52 AM CDTFlash Flood Warning EmergencyConsiderable damage threatLCHJefferson9 hr
May 17, 12:33 PM CDTRiver Flood WarningLCHHardin, Jefferson, Orange28 days
May 17, 2:03 PM CDTFlash Flood Warning Considerable damage threatLCHJefferson, Orange7 hr
May 17, 2:19 PM CDTFlash Flood Warning Considerable damage threatLCHHardin, Jasper, Newton5 hr
May 17, 2:24 PM CDTFlash Flood WarningLCHJasper, Newton3 hr
May 17, 3:56 PM CDTRiver Flood WarningLCHHardin, Jefferson, Orange14 days
May 17, 5:34 PM CDTAreal Flood WarningLCHJasper, Orange7 days
May 17, 6:50 PM CDTAreal Flood WarningLCHHardin, Jasper, Newton, Tyler3 hr

Nearby

Areal Flood Warnings in Texas, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.